ConsumerLab.com Answers  

Side Effects of Curcumin and Turmeric

Question:
What are the side effects of curcumin and turmeric?

Answer:
Turmeric/curcumin supplements are generally safe, but gastrointestinal side effects may occur with higher doses and they can cause problems for people with gallbladder disease, kidney stones, or those taking blood-thinning, blood-sugar-lowering, or immunosuppressant medications. Curcumin may also inhibit iron absorption. Be aware that black pepper extract (piperine) often added to curcumin to increase bioavailability also interacts with a number of medications. For more details about dose, side effects, and drug interactions, see the Concerns and Cautions section of Curcumin and Turmeric Supplements Review (The Review includes our tests and comparisons as well as Top Picks among curcumin and turmeric products).

Learn more about curcumin and turmeric:



I read that turmeric may be a GI irritant. I have GI problems and wonder if I should avoid turmeric and curcumin? >>

After taking a curcumin supplement, I started getting chronic diarrhea which went away when I stopped taking it. Can curcumin supplements cause diarrhea?  >>

Can turmeric or curcumin with black pepper extract cause constipation? I had this problem when taking a curcumin formula with piperine, but it resolved when I switched to a curcumin supplement without this added ingredient.  >>

Is it safe to take curcumin or turmeric supplements for a long period of time? >>

I use a brand of curcumin and the most recent bottle contained capsules a few shades lighter than what I am accustomed to taking. Is this color change an issue to be concerned about? >>

There are many reports of lead contamination in turmeric spice. How can I make sure I'm not getting lead in my turmeric supplement or spice? >>

Are there drug interactions with curcumin or turmeric? >>

Is it true that taking turmeric/curcumin with food can reduce iron absorption from food? >>

What are the effects of curcumin on the liver? >>

See other recent and popular questions >>
COMMENTS

Daniel16402   January 31, 2018
I been taking Terry Naturally Curcumin 750 mg once a day for about 3 years and this past week when I donated blood they found my iron count was low. When they took it from my other hand I was just over the limit to give so they took my blood. This is the first time this happened. Curcumin?

ConsumerLab.com   January 31, 2018
Hi Daniel - Please see the information about curcumin and iron absorption in the "Concerns and Cautions" section of the Turmeric/Curcumin Supplements Review: https://www.consumerlab.com/reviews/turmeric-curcumin-supplements-spice-review/turmeric/#iron

STAN16401   January 31, 2018
my wife is taking Tumeric +


she is farting a lot.

any comments?

Alison16407   February 1, 2018
Give her a dozen roses. They smell nice. : D

Lynn16412   February 4, 2018
Love that answer! tee hee

Kathleen16423   February 4, 2018
????????

Barry16398   January 31, 2018
Is there any connection between turmeric and peripheral neuropathy?

ConsumerLab.com   February 5, 2018
Hi Barry - There is some preliminary evidence from animal studies that it might be helpful for peripheral neuropathy and diabetic neuropathy (https://www.sciencedirect.com/science/article/pii/S0011393X12000999; http://journals.plos.org/plosone/article?id=10.1371/journal.pone.0091303; https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2929771/). A study in people with peripheral neuropathy reported that curcumin reduced pain when given in addition to an anti-inflammatory medication (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3704545/) -- however, this study, which was conducted by someone with a financial interest in the formula used, was not blinded and did not include a placebo, so it's not possible to conclude whether curcumin was effective. We're not aware of any research suggesting the use of turmeric or curcumin causes or worsens peripheral neuropathy.

carol16397   January 31, 2018
I used the product Relief Factor for 5 weeks but I had a headache for the last 3 weeks. I thought it was an allergy headache until I searched on the PubMed website. Sure enough! Headaches are a side effect of turmeric.

ConsumerLab.com   February 5, 2018
Hi Carol - Thank you for sharing your experience with this. We've added information about this potential side effect in the "Concerns and Cautions" section of the Turmeric/Curcumin Supplements Review: https://www.consumerlab.com/reviews/turmeric-curcumin-supplements-spice-review/turmeric/#cautions.


Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:

Your edit has been submitted and is being reviewed by ConsumerLab.com prior to publication.
This CL Answer initially posted on 1/30/2018.
ConsumerLab.com members may submit questions to CLAnswers@ConsumerLab.com. We read all questions and try to answer those of popular interest.

 

   BECOME A MEMBER
JOIN NOW


Product Reviews

ENCYCLOPEDIA
In addition to our product reviews our encyclopedia covers the following:

Herbs & Supplements

Conditions

Drug Interactions

Alternative Therapies

MEMBER TESTIMONIALS


Follow us on...
facebook twitter
 
 
Join |  Sign In
   
Join Us on Facebook! Join Us on Instagram! Join Us on Twitter! Join Us on YouTube! Join Us on YouTube!
Product Tests
Brands Tested
Health Conditions
Encyclopedia
CL Answers
Clinical Updates
News
Recalls & Warnings
RDAs
Where to Buy Products
Raw Materials Tests
Testing Program
How Products Were Tested
Join CL Today
Testimonials
Join Free Newsletter
Group Subscriptions
Gift Membership
About Us
The CL Seal
CL Survey
Privacy Policy
Sitemap
Contact Us/Help

©2019 ConsumerLab.com, LLC. All rights reserved. A single copy of a report may be printed for personal use by the subscriber. It is otherwise unlawful to print, download, store or distribute content from this site without permission.
ConsumerLab.com name and flask logo are both registered trademarks of ConsumerLab.com, LLC. This site is intended for informational purposes only and not to provide medical advice.